An elderly woman in her mid-60s living on the outskirts of Bangalore was admitted to St. John’s Hospital in the city complaining of extreme fatigue, back pain and vomiting. The attending doctor, Soumya Umesh dug into the woman’s medical history and found that she had been taking a steroid tablet, Betnesol, for the last 15 years. It had been prescribed to her during a bout of asthma but she had continued taking it without consulting a doctor.
Dr. Umesh immediately recognised the symptoms for what they were: the adverse effects of being on steroids for a prolonged period without supervision. As it turned out, the patient was also diagnosed with diabetes and cataract but was completely unaware that she’d been afflicted. Dr. Umesh put her on a regime to wean her off the drugs, with a least possible physiological dose. At best, the woman would be completely off steroid in a few months. At worse, she would have to be on this low dose of steroids for the rest of her life, and with side effects.
When asked why she continued to take it, she replied in Kannada, “It made me better.”
A 61-year old man suffering from chronic obstructive pulmonary disease (COPD) was similarly prescribed a steroid tablet in 2014 for a short period by a doctor and was asked to come for a follow-up. The man didn’t turn up and had simply continued to take the tablet every day for the last year, slowing down only when he started to experience exhaustion, and vomiting. When asked why he continued to take the medicines, he replied, “I thought I was supposed to.”
Both these patients are joined by thousands around the country. They are mostly uneducated or ignorant, take steroids on a long-term basis – and have no clue what a steroid is, let alone the adverse consequences of it. And, according to Dr. Umesh, the habit becomes easily overlooked until the patient starts to suspect the medication.
Recently, a Gujarat-based dermatologist named Syam B. Verma had penned a blog post on the British Medical Journal website about the increasingly inappropriate and needless use of topical steroids in India leading to harmful effects.
A review published in the Indian Journal of Dermatology in December last year states that there are many forms of steroid-abuse in India – such as marketing misuse (where there is rampant marketing of topical steroids to non-dermatologists who may not be fully aware of their mode of usage), prescription misuse (when the doctors don’t completely specify the quantity, frequency, and site of usage), and sales misuse (steroids being sold over the counter even when they shouldn’t be), and finally misuse by lay persons.
Verma’s post had referenced a study of 433 consumers of topical corticosteroids, of whom 392 had experienced harmful effects. Further, over half of them had been recommended to use steroids from a non-physician source (e.g., a friend, peer or relative, beautician or a pharmacist).
Table 1: Local adverse effects seen in 392 symptomatic patients using topical corticosteroids on the face (based on study published in Indian Journal of Dermatology, Venereology and Leprology)
|Adverse effects||Number (%)|
|Steroid addiction||65 (15)|
|Perioral dermatitis||36 (8.4)|
|Tinea incognito||29 (6.7)|
|Atrophic striae||13 (3)|
The misuse of topical corticosteroids is a widespread phenomenon especially among young people and more so among women aged 10 to 29 years.
In dermatology, topical steroids are commonly prescribed for allergic reactions, itching, acne and skin pigmentation. The substance provides relief as well as, in some cases, a ‘glow’ on the face, so some patients continue to use it, according to Dr. Madhukara J., an associate professor in the department of dermatology at St. John’s. Over time, the symptoms for whose eradication the steroids would’ve been prescribed recur and result in a vicious cycle of use.
“People go with their medical complaints to the pharmacy, and pharmacists prescribed steroids without prescriptions. According to law, all steroids are classified as schedule-H drugs and should not be sold without prescriptions,” explains Dr. Madhukara, adding that the monitoring machinery is sorely lacking in the country.
Use leading to dependence
The issue is exacerbated by patients repurchasing steroids using older prescriptions, and sharing the drugs among people who appear to have the same symptoms or complaints – a pattern spotted among consumers of clobetasol, clobetasone, fluticasone and mometasone.
The indiscriminate use of the oral and IV routes of intake has also been a niggling issue. Blue-collar workers have been known to take an IV steroid shot – especially hydrocortisone and dexamethasone – when suffering from respiratory issues to get instant relief. Those living in rural and semi-urban areas also visit self-proclaimed doctors who prescribe concoctions without being fully aware of their ingredients.
The consumption of steroids has also been known to cause thin skin, easy bruisability, weight gain, cataracts, increased susceptibility to tuberculosis, osteoporosis, diabetes, hypertension, peptic ulcers, and fractures due to bone loss. But the most worrisome of all is steroid dependence.
“Due to constant use of steroids, especially glucocorticoids, the adrenal glands are affected and the production of adrenal hormones is slowed down. As a result, when the external steroid is stopped or taken off quickly, a condition known as adrenal insufficiency results,” says Dr. Umesh. The symptoms are extreme fatigue, joint and muscle pain, nausea and vomiting.
Table 2: Top topical steroids combinations (in 2014; source)
|Beclomethasone + Neomycin + Clotrimazole||152 crore|
|Clobetasol + Ofloxacin + Ornidazole + Terbinafine||110 crore|
|Steroids + salicylic acid||102 crore|
There have been scattered efforts to create public awareness, led especially by the Indian Association of Dermatologists, Venereologists and Leprologists (IADVL). In 2006, its then-president Suresh Joshipura and secretary general Koushik Lahiri, and their colleagues, submitted a memorandum on this issue to the Union Minister of Health and to the ministry of chemicals and fertilisers. They’d proposed that a law be enacted that enforced an immediate ban on the sale of topical corticosteroids without prescriptions. A group of dermatologists have also set up a Facebook group to discuss this issue with greater accessibility and detail.
In 2014, the Indian Society of Teledermatology (INSTED) and the Chennai chapter of the IADVL launched a ‘Movement Against Topical Steroid Abuse‘ to create awareness among the general public, patients, parents, physicians, pharmacists and paramedical personnel on the menace of steroid abuse. In the same year, the IADVL also constituted a task force.
However, steroid-misuse continues to be on the rise. There is no dearth of supply either: their market in India was worth Rs.1,555 crore ($234 million) in 2014-2015, 11% higher than it was worth the previous year. Stemming the flow isn’t the answer – the onus ultimately falls on doctors. Though they are trained to prescribe these medicines judiciously, with the correct steroid and dose for the correct indication, Drs. Umesh and Madhukara allege many qualified practitioners prescribe them without regard for longer-term consequences. This, combined with the lack of public awareness has led to a complicated mess of misuse in the country.
Table 3: Top steroids brands and manufacturers (in 2014; source)
|Top steroid brand sold||Manufacturer|
|Surfaz SN||Franco Indian|
|Quadriderm -RF||MSD Pharmaceutical|
|Panderm +||Macleods Pharma|
|Propysalic NF||Hegde and Hegde|
|Dipsalic F||MSD Pharmaceutical|
|Betnovate N||Glaxo Smithkline|
|Betnovate C||Glaxo Smithkline|
As Dr. Madhukara says, “Steroids are life-saving. There are conditions where people cannot survive without steroids. Unfortunately, they get a bad name because of ignorant people” who abuse the drugs as well as let them be abused.
Deepa Padmanaban is a freelancing science and health journalist based in Bengaluru.